Tricyclic antidepressant overdose is widely felt to be associated with cardiac arrhythmias which may occur without warning, sometimes late in the clinical course. For this reason, many institutions routinely monitor cardiac rhythm in such patients for up to 72 h. A retrospective study was carried out to analyze the clinical course of such patients with emphasis on cardiac complications. Thirty-eight cases of TCA overdose were reviewed. Fourteen patients (36.9%) were classified as lethargic or stuporous on admission while 23 (60.5%) were either comatose or semicomatose, nine requiring endotracheal intubation. Patients were continuously monitored an average of 60 h after admission. Admission ECG's were abnormal in a high number of cases, most common abnormalities being sinus tachycardia (43%) and intraventricular conduction defects (24%). Ventricular ectopy was less common (7.8%). ECG abnormalities, with the exception of sinus tachycardia and infrequent PVC's were associated with a severely depressed sensorium and disappeared with neurological improvement, usually in 24 h. No arrhythmias were noted after the patient had become alert. Overall mortality was 2.6%, with no deaths in the adult populations. After a search of the literature, we conclude that intensive care unit monitoring is not indicated for prolonged periods once the patient has otherwise recovered from his acute complications of drug overdose.